The Annals of Applied Probability

Mutations on a random binary tree with measured boundary

Jean-Jil Duchamps and Amaury Lambert

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Consider a random real tree whose leaf set, or boundary, is endowed with a finite mass measure. Each element of the tree is further given a type, or allele, inherited from the most recent atom of a random point measure (infinitely-many-allele model) on the skeleton of the tree. The partition of the boundary into distinct alleles is the so-called allelic partition.

In this paper, we are interested in the infinite trees generated by supercritical, possibly time-inhomogeneous, binary branching processes, and in their boundary, which is the set of particles “coexisting at infinity”. We prove that any such tree can be mapped to a random, compact ultrametric tree called the coalescent point process, endowed with a “uniform” measure on its boundary which is the limit as $t\to\infty$ of the properly rescaled counting measure of the population at time $t$.

We prove that the clonal (i.e., carrying the same allele as the root) part of the boundary is a regenerative set that we characterize. We then study the allelic partition of the boundary through the measures of its blocks. We also study the dynamics of the clonal subtree, which is a Markovian increasing tree process as mutations are removed.

Article information

Source
Ann. Appl. Probab., Volume 28, Number 4 (2018), 2141-2187.

Dates
Received: January 2017
Revised: September 2017
First available in Project Euclid: 9 August 2018

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1533780270

Digital Object Identifier
doi:10.1214/17-AAP1353

Mathematical Reviews number (MathSciNet)
MR3843826

Zentralblatt MATH identifier
06974748

Subjects
Primary: 05C05: Trees 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 54E45: Compact (locally compact) metric spaces 60G51: Processes with independent increments; Lévy processes 60G55: Point processes 60G57: Random measures 60K15: Markov renewal processes, semi-Markov processes 92D10: Genetics {For genetic algebras, see 17D92}

Keywords
Coalescent point process branching process random point measure allelic partition regenerative set tree-valued process

Citation

Duchamps, Jean-Jil; Lambert, Amaury. Mutations on a random binary tree with measured boundary. Ann. Appl. Probab. 28 (2018), no. 4, 2141--2187. doi:10.1214/17-AAP1353. https://projecteuclid.org/euclid.aoap/1533780270


Export citation

References

  • [1] Abraham, R., Delmas, J.-F. and Hoscheit, P. (2013). A note on the Gromov-Hausdorff-Prokhorov distance between (locally) compact metric measure spaces. Electron. J. Probab. 18 no. 14, 21.
  • [2] Abraham, R. and Serlet, L. (2002). Poisson snake and fragmentation. Electron. J. Probab. 7 no. 17, 15.
  • [3] Aldous, D. and Pitman, J. (1998). The standard additive coalescent. Ann. Probab. 26 1703–1726.
  • [4] Basdevant, A.-L. and Goldschmidt, C. (2008). Asymptotics of the allele frequency spectrum associated with the Bolthausen-Sznitman coalescent. Electron. J. Probab. 13 486–512.
  • [5] Berestycki, J., Berestycki, N. and Limic, V. (2014). Asymptotic sampling formulae for $\Lambda$-coalescents. Ann. Inst. Henri Poincaré Probab. Stat. 50 715–731.
  • [6] Bertoin, J. (1999). Subordinators: Examples and applications. In Lectures on Probability Theory and Statistics (Saint-Flour, 1997). Lecture Notes in Math. 1717 1–91. Springer, Berlin.
  • [7] Bertoin, J. (2009). The structure of the allelic partition of the total population for Galton-Watson processes with neutral mutations. Ann. Probab. 37 1502–1523.
  • [8] Champagnat, N. and Lambert, A. (2012). Splitting trees with neutral Poissonian mutations I: Small families. Stochastic Process. Appl. 122 1003–1033.
  • [9] Champagnat, N. and Lambert, A. (2013). Splitting trees with neutral Poissonian mutations II: Largest and oldest families. Stochastic Process. Appl. 123 1368–1414.
  • [10] Champagnat, N., Lambert, A. and Richard, M. (2012). Birth and death processes with neutral mutations. Int. J. Stoch. Anal. Art. ID 569081, 20.
  • [11] Delaporte, C., Achaz, G. and Lambert, A. (2016). Mutational pattern of a sample from a critical branching population. J. Math. Biol. 73 627–664.
  • [12] Evans, S. N. (2008). Probability and Real Trees. Lecture Notes in Math. 1920. Springer, Berlin. Lectures from the 35th Summer School on Probability Theory held in Saint-Flour, July 6–23, 2005.
  • [13] Ewens, W. J. (1972). The sampling theory of selectively neutral alleles. Theor. Popul. Biol. 3 87–112; erratum, ibid. 3 (1972), 240; erratum, ibid. 3 (1972), 376.
  • [14] Freund, F. (2012). Almost sure asymptotics for the number of types for simple $\Xi$-coalescents. Electron. Commun. Probab. 17 no. 3, 11.
  • [15] Freund, F. and Möhle, M. (2009). On the number of allelic types for samples taken from exchangeable coalescents with mutation. Adv. in Appl. Probab. 41 1082–1101.
  • [16] Griffiths, R. C. and Pakes, A. G. (1988). An infinite-alleles version of the simple branching process. Adv. in Appl. Probab. 20 489–524.
  • [17] Kendall, D. G. (1948). On the generalized “birth-and-death” process. Ann. Math. Stat. 19 1–15.
  • [18] Kingman, J. F. C. (1982). The coalescent. Stochastic Process. Appl. 13 235–248.
  • [19] Lambert, A. (2009). The allelic partition for coalescent point processes. Markov Process. Related Fields 15 359–386.
  • [20] Lambert, A. and Schertzer, E. (2016). Recovering the Brownian coalescent point process from the Kingman coalescent by conditional sampling. Preprint. Available at arXiv:1611.01323.
  • [21] Lambert, A. and Uribe Bravo, G. (2017). The comb representation of compact ultrametric spaces. P-Adic Numbers Ultrametric Anal. Appl. 9 22–38.
  • [22] Marchal, P. (2004). Nested regenerative sets and their associated fragmentation process. In Mathematics and Computer Science. III. 461–470. Birkhäuser, Basel.
  • [23] Popovic, L. (2004). Asymptotic genealogy of a critical branching process. Ann. Appl. Probab. 14 2120–2148.
  • [24] Taïb, Z. (1992). Branching Processes and Neutral Evolution. Lecture Notes in Biomathematics 93. Springer, Berlin.